Kentucky, 2016

Flash Flooding and Damaging Winds in Kentucky, June 23, 2016

June 23, 2016 · NWS RLX · 9 events in 4 counties and zones

A thunderstorm complex that formed in the Chicago region during the evening of the 22nd eventually made its way though southeast Ohio. Its southern extent brushed across portions of northeast Kentucky around dawn.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$123,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A thunderstorm complex that formed in the Chicago region during the evening of the 22nd eventually made its way though southeast Ohio. Its southern extent brushed across portions of northeast Kentucky around dawn. These thunderstorms produced some sporadic wind damage before heading east into West Virginia.

A new round of thunderstorms developed during the afternoon of the 23rd along a stalled boundary. Additional wind damage occurred. The area had received 1 to 2 inches of rain less than 36 hours earlier. The rains on the 23rd dumped local 2 to 2.5 inches of rain in Boyd and Lawrence Counties. Relatively minor flash flooding occurred during the late afternoon convection. More severe flooding occurred further northeast in West Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 23, 2:59 AM EST, 2 hours 41 minutes earlier.

Area forecast discussion, Jun 23, 2:59 AM EST, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
359 AM EDT THU JUN 23 2016

.SYNOPSIS...
Thunderstorm complex rolls through early this morning. Approaching
cold front triggers more thunderstorms later today. It and low
pressure center cross Friday. High pressure for the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
Thunderstorms along warm front across northern tier of forecast
area early this morning while western portion of thunderstorm
complex over Ohio rolls across WV. Severe thunderstorm watch in
effect given nocturnal cape, very strong shear / inflow.

Outflow boundaries and cool pool left in its wake later this
morning will impact where afternoon convection gets going as cold
front approaches from the northwest. Another round of severe
weather is likely especially where surface heating could be
maximized given strong shear remains in place.

The flash flood watch remains in affect given the high rainfall
rates in widespread convection.

The cold front and Low pressure center cross later tonight and
even beyond, with fog and low stratus likely becoming widespread
overnight as flow diminishes in the wake of the widespread rain.

Temperatures will be a strong function of the convection today,
but lows tonight looked to be a little higher than inherited on
account of slower progress of low pressure center and cold front.

&&

.SHORT TERM /FRIDAY THROUGH SUNDAY/...
Have several features to track during the short term period. The
first is a pesky surface low and attached cold front which will be
over the CWA to begin the period. Brief high pressure will follow
this followed by a warm front late in the period as a surface low
moves across south central Canada.

Increased POPs with surface low and cold front Friday into Friday
night, as models continue to slow its departure. NAM and GFS try to
show some QPF across the mountains Saturday in the lingering
moisture and a weak 500mb shortwave trough moving through. However,
kept things dry for now on Saturday, thinking the moisture will be
too shallow for precipitation and weak surface high pressure should
be moving through.

That surface high is already headed out by Sunday, with moisture on
the increase and a warm front lifting through the Ohio River valley.
Added some slight chance POPs and increased clouds on Sunday to
account for this. With the increase in clouds, also lowered the high
on Sunday several degrees. Stayed on the warm side of guidance with
afternoon highs in the low 90s across the lowlands though.

&&

.LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/...
Starting on Monday...used a blend of the ECMWF ensemble mean and
the GEFS mean. This would have a cold front slowly approaching
from the west on Monday and Tuesday...with showers and
thunderstorms developing over the region in advance of the front.
The cold front would then push through on Wednesday.

&&

.AVIATION /08Z THURSDAY THROUGH MONDAY/...
A convective complex over Indiana and Ohio will move across WV
overnight and should at some point impact most TAF sites. The main
effect of the storms will be heavy rainfall with IFr conditions at
times, but very strong wind gusts and hail are also possible.
There should be a lull later Thursday morning before another round
of thunderstorms impacts the area Thursday Afternoon into Thursday
evening with similar effects, as a cold front approaches the area.

Southwest surface flow will become a bit gusty even outside
thunderstorms Thursday and then diminish Thursday night. Moderate
to strong west flow aloft through Thursday will diminish a bit
Thursday night.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z FRIDAY...

FORECAST CONFIDENCE: LOW.

ALTERNATE SCENARIOS: Timing of changing conditions associated
with thunderstorms will vary.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                    THU 06/23/16
UTC 1HRLY       08   09   10   11   12   13   14   15   16   17   18   19
EDT 1HRLY       04   05   06   07   08   09   10   11   12   13   14   15
CRW CONSISTENCY  M    L    L    L    M    M    M    M    M    M    M    M
HTS CONSISTENCY  M    L    L    L    M    H    H    H    H    H    H    M
BKW CONSISTENCY  H    M    M    L    M    H    H    H    H    H    H    H
EKN CONSISTENCY  M    L    L    L    L    L    L    L    M    M    M    H
PKB CONSISTENCY  L    L    L    M    M    M    M    M    M    M    M    H
CKB CONSISTENCY  L    L    L    L    L    L    L    M    M    M    H    H

AFTER 06Z FRIDAY...
IFR possible in lingering showers and thunderstorms 06z Friday to
12z Friday. Low stratus ceilings forming in the moist/saturated
low levels could linger Friday morning.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flash Flood Watch through this afternoon for WVZ005>011-
     013>020-024>040-046-047.
OH...Flash Flood Watch through this afternoon for OHZ066-067-075-
     076-083>087.
KY...Flash Flood Watch through this afternoon for KYZ101>103-105.
VA...None.

&&

SYNOPSIS...TRM/MZ
NEAR TERM...TRM
SHORT TERM...MZ
LONG TERM...RPY
AVIATION...TRM
Hazardous weather outlook, Jun 22, 3:09 PM EST, 14 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
409 PM EDT WED JUN 22 2016

OHZ066-067-075-076-083>086-WVZ007>011-014>020-027>032-039-040-232015-
PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH-VINTON-MEIGS-GALLIA-MASON-
JACKSON WV-WOOD-PLEASANTS-TYLER-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-
RITCHIE-DODDRIDGE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-UPSHUR-
BARBOUR-
409 PM EDT WED JUN 22 2016

...FLASH FLOOD WATCH IN EFFECT FROM 11 PM EDT THIS EVENING THROUGH
THURSDAY AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST OHIO
AND MUCH OF WEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

IN ADDITION...NUMEROUS SEVERE THUNDERSTORMS ARE POSSIBLE TONIGHT.
THE GREATEST THREAT FROM THESE STORMS WILL BE WIDESPREAD WIND
DAMAGE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

THERE IS ALSO A SLIGHT RISK FOR SEVERE THUNDERSTORMS THURSDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
 CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

KYZ101>103-105-OHZ087-WVZ005-006-013-232015-
GREENUP-CARTER-BOYD-LAWRENCE KY-LAWRENCE OH-WAYNE-CABELL-LINCOLN-
409 PM EDT WED JUN 22 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...PORTIONS
OF SOUTHEAST OHIO...AND PORTIONS OF SOUTHERN WEST VIRGINIA AND
WESTERN WEST VIRGINIA.

.DAY ONE...TONIGHT.

NUMEROUS SEVERE THUNDERSTORMS ARE POSSIBLE TONIGHT. THE GREATEST
THREAT FROM THESE STORMS WILL BE WIDESPREAD WIND DAMAGE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THURSDAY INTO
THURSDAY NIGHT. AN EXCESSIVE RAINFALL THREAT MAY ALSO DEVELOP.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
 CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WVZ036>038-046-047-232015-
FAYETTE-NICHOLAS-WEBSTER-POCAHONTAS-RANDOLPH-
409 PM EDT WED JUN 22 2016

...FLASH FLOOD WATCH IN EFFECT FROM 11 PM EDT THIS EVENING THROUGH
THURSDAY AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL WEST
VIRGINIA...NORTHERN WEST VIRGINIA AND SOUTHERN WEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

IN ADDITION...SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE
TONIGHT. THE GREATEST THREAT FROM THESE STORMS WILL BE WIND
DAMAGE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

THERE IS ALSO A SLIGHT RISK FOR SEVERE THUNDERSTORMS THURSDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
 CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

VAZ003-004-WVZ024>026-033>035-232015-
DICKENSON-BUCHANAN-MINGO-LOGAN-BOONE-MCDOWELL-WYOMING-RALEIGH-
409 PM EDT WED JUN 22 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND
PORTIONS OF SOUTHERN WEST VIRGINIA.

.DAY ONE...TONIGHT.

IN ADDITION...SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE TONIGHT.
THE GREATEST THREAT FROM THESE STORMS WILL BE WIND DAMAGE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THURSDAY INTO
THURSDAY NIGHT. AN EXCESSIVE RAINFALL THREAT MAY ALSO DEVELOP.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
 CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jun 23, 4:36 AM EST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
536 AM EDT THU JUN 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0446 AM     FLASH FLOOD      1 SSE VIENNA            39.31N  81.53W
06/23/2016                   WOOD               WV   911 CALL CENTER

            COLLEGE PARKWAY ROAD FLOODED

&&

EVENT NUMBER RLX1601061

MZ
Local storm report, Jun 23, 5:09 AM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
609 AM EDT THU JUN 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0607 AM     FLASH FLOOD      WESTON                  39.04N  80.47W
06/23/2016                   LEWIS              WV   911 CALL CENTER

            WILLOW STREET IN WESTON HAD BEEN CLOSED DUE TO
            FLOODING... HAS NOW BEEN REOPENED.

&&

EVENT NUMBER RLX1601062

MZ
Local storm report, Jun 23, 5:13 AM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
613 AM EDT THU JUN 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0613 AM     FLASH FLOOD      AUBURN                  39.10N  80.86W
06/23/2016                   RITCHIE            WV   911 CALL CENTER

            WATER CURRENTLY RISING IN AUBURN... HOMES SURROUNDED BY
            WATER.

&&

EVENT NUMBER RLX1601063

MZ
Local storm report, Jun 23, 5:26 AM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
626 AM EDT THU JUN 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 AM     TSTM WND DMG     3 SW KENNA              38.65N  81.70W
06/23/2016                   JACKSON            WV   EMERGENCY MNGR

            SINGLE WIDE TRAILER KNOCKED OFF ITS FOUNDATION ON
            BLACKBERRY LANE OFF YOUNG HOLLOW RD . MANY TREES DOWN IN
            THE AREA INCLUDING SOME BLOCKING RT 21 AT YOUNG HOLLOW
            RD.

&&

EVENT NUMBER RLX1601064

TRM
Local storm report, Jun 23, 5:29 AM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
629 AM EDT THU JUN 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 AM     TSTM WND DMG     COWEN                   38.41N  80.56W
06/23/2016                   WEBSTER            WV   EMERGENCY MNGR

            MULTIPLE TREES DOWN IN COWEN. REPORT OF LARGE TREE INTO
            A HOUSE.

&&

EVENT NUMBER RLX1601065

KMC
Local storm report, Jun 23, 5:31 AM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
631 AM EDT THU JUN 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 AM     TSTM WND DMG     DIANA                   38.57N  80.46W
06/23/2016                   WEBSTER            WV   EMERGENCY MNGR

            LARGE LIMBS DOWN ALONG ROUTE 20 IN DIANNA. POWER OUTAGE
            AT DIANA

&&

EVENT NUMBER RLX1601066

KMC

The radar

The Charleston,WV radar (KRLX), 99 km away, was scanning. The volume nearest the first event began at 10:40 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 2 flash flood. Local standard time, as filed.

Thunderstorm Wind, Greenup

When
June 23, 5:40 AM EST
Where
Greenup County, 1.48 mi NNW of Argillite
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
38.500, -82.830

Multiple trees were blown down.

Thunderstorm Wind, Greenup

When
June 23, 5:45 AM EST
Where
Greenup County, Flatwoods
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
38.520, -82.720

A tree fell down on a house. Minor damage occurred.

Thunderstorm Wind, Lawrence

When
June 23, 2:05 PM EST
Where
Lawrence County, 0.69 mi S of Louisa
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
38.110, -82.600

Wind caused roof damage to a building in Louisa. Their metal roof was partially torn from rafters.

Thunderstorm Wind, Greenup

When
June 23, 2:36 PM EST
Where
Greenup County, 3.89 mi NNW of Palmyra
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
38.519, -82.886

Trees fell along Route 2.

Thunderstorm Wind, Carter

When
June 23, 3:22 PM EST
Where
Carter County, 0.54 mi E of Grayson
Measured
50 kt (58 mph) estimated gust
Property damage
$7,000
Reported by
Fire Department/Rescue
Coordinates
38.330, -82.940

Trees fell onto wires across several roads.

Thunderstorm Wind, Lawrence

When
June 23, 3:55 PM EST
Where
Lawrence County, 1.25 mi WNW of Catalpa
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
38.190, -82.639

Fallen trees blocked Blaine Creek Road.

Thunderstorm Wind, Lawrence

When
June 23, 4:45 PM EST
Where
Lawrence County, 0.87 mi SSW of Ellen
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
38.059, -82.737

Fallen trees blocked the road near the intersection of Rich Creek Road and Route 32.

Flash Flood, Boyd

When
June 23, 4:55 PM EST to 8:00 PM EST
Where
Boyd County, 0.12 mi S of Kilgore to 0.39 mi ESE of Cannonsburg
Cause
Heavy Rain
Property damage
$40,000
Reported by
911 Call Center
Coordinates
38.348, -82.780

Streams in the southern portion of the county flooded and closed roads, including Route 854. Residents were confined to their homes. A few of the affected streams included Rush Creek, Trace Fork, and Long Branch.

Flash Flood, Lawrence

When
June 23, 5:15 PM EST to 8:00 PM EST
Where
Lawrence County, 0.76 mi NW of Webbville to Sacredwind
Cause
Heavy Rain
Property damage
$50,000
Reported by
Drought Monitor
Coordinates
38.188, -82.880

Streams flooded roads and damaged sections of roads and culverts. A few of the affected streams included, Cat Fork, Little Cat Fork, and Irish Creek

Less than 10 homes had minor water damage.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2016Every state in 2016This day in weather historyWarnings in Kentucky, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 635483, 635484, 635482, 635485, 635486, 635487, 635488, 638248, 638279.